Special Report on Immunotherapy: Managing Yervoy's Side Effects

| March 21, 2012
Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
Dana Monroe

Dana Monroe, RN, OCN®, BSN

Yervoy (ipilimumab) is a monoclonal antibody that is approved for the treatment of unresectable or metastatic melanoma. As an immunotherapy, Yervoy presents a unique set of side effects and it was approved along with a Risk Evaluation and Mitigation Strategy to address these events. The most common adverse reactions (≥5% of patients) to Yervoy are fatigue, diarrhea, pruritus, rash, and colitis. These side effects are controllable if treatment is properly managed and patients are educated on symptom recognition and reporting. However, severe immune-mediated adverse reactions can occur, with the most common being enterocolitis, hepatitis, dermatitis, neuropathy, and endocrinopathy. Our special report provides insight and resources to facilitate successful treatment with Yervoy.

Dana Monroe, RN, OCN®, BSN, San Francisco Oncology Associates, California, presented an abstract on Yervoy at the 2011 ONS Annual Congress titled “Approach to Patient Education and Management of Toxicities Associated With Ipilimumab.” In our Q&A, Monroe shares her expertise in treating patients with Yervoy.

OncLive Nursing: Can you describe Yervoy’s mechanism of action and how it leads to immune-related adverse reactions?
Monroe: A normal immune reaction is to have T cells go after and attack something foreign like a tumor or bacteria. But it’s a limited response—there’s something called CTLA [cytotoxic T-lymphocyte antigen] that kind of grabs on to the T cells, so to speak, and pulls them back and says, “that’s enough.” But what happens with Yervoy, which is a CTLA antibody, is that it kind of releases the brake and allows the T cells to keep going after these tumor cells. However, this creates a hyperactive immune response in which the immune system also attacks healthy tissue, which causes the immune-related adverse events. Fortunately, we can manage the more common events [such as rash, diarrhea, pruritus], but serious adverse events do occur.

When do these immune-related adverse events occur? Everybody’s immune system is different, but most people don’t get real severe things right away. The most common thing we see after maybe the first or second treatment is a mild rash and things like that. Colitis can come up pretty much any time. In our experience it’s usually after the second or third treatment, but we’ve had people get it as late as a year later. So it’s very unpredictable.

Some of the other kind of more worrisome side effects tend to happen sometimes even months and months later. For example, endocrinopathies often come months later when the patient is done with their treatment.

Immune-Related Adverse Reaction Checklist for Patients Receiving Yervoy

Yervoy (ipilimumab) is indicated for the treatment of unresectable or metastatic melanoma. Yervoy can result in severe and fatal immune-mediated adverse reactions (please see Yervoy full Prescribing Information for additional details at bit.ly/x1Tfk1). The majority of immune-mediated reactions occurred during treatment; however, a few occurred weeks to months after discontinuation of Yervoy. It is important to recognize and address symptoms early. This checklist is intended for use prior to dosing each patient and at any follow-up visits or calls with the patient to identify signs and symptoms associated with Yervoy immune-mediated adverse reactions. This checklist is not meant to be all-inclusive.

Click image for PDF checklist Ipilimuab Checklist
Download a PDF

All content was adapted from the YERVOY Risk Evaluation and Mitigation Strategy (REMS) developed through a collaboration between Bristol-Myers Squibb and the FDA, available at www.yervoy.com.

Can you discuss your practice’s management of colitis related to treatment with Yervoy? Well, our general management strategy starts with prevention. We educate people about t he signs and symptoms and tell them to call and run everything by us. We tell them if they start having even 1 more dail y bowel movement than usual, to modify t heir diet—cut out t he dairy, cut out t he fiber—and use Imodium if their bowel movements are loose. We generally ask people how many bowel movements they’re having a day, if t here’s cramping, or if t hey have blood in t heir stools. Sometimes you don’t even have diarrhea. You just have this cramping and you have abdominal distention. So we just basically advise people t o call us no matter what.

When patients do not im prove, we generally put people on low-dose steroids. Also, Dr Minor [David Minor, MD], who I work with at San Francisco Oncology Associates, will prescribe mesalamine, a drug that people use for ulcerative colitis. He’ll put people on s teroids and then mesalamine, and if it s till isn’t getting better, then we’ve even used Remicade [infliximab] which is another ulcerative colitis drug. These treatments are not specif ically endorsed in the FDA’s Yervoy Risk Evaluation and Mitigation Strategy. They’re used by my physician, who has a lot of experience treating patients with Yervoy.

Have you treated patients for any of the other severe immune-mediated adverse reactions associated with Yervoy, such as neuropathy or endocrinopathy? We have not seen any severe neuropathies, but I’ve heard there’s cases of Guillain-Barré and things like that. We have seen people with hypopituitarism. These patients are put on steroids right away to reduce the inflammation. I’m not an endocrine nurse, but I believe they give people cortisol for the hypopituitary replacement. And we’ve actually had a couple of people where it’s been so life-threatening, that they’ve actually needed to have their pituitary radiated to reduce the swelling.

Although it’s less common, we’ve also treated patients with ocular manisfestations. Sometimes you can see the eyes are red and swollen, but basically the complaint is usually a change in vision. And most of the time you can give these patients cortisone eye drops and that tends to work really well. We have had a couple of people that we needed to refer to an ophthalmologist for evaluation.

Is there any other essential information for nurses whose patients are receiving Yervoy? It’s important to note that sometimes you don’t see [the tumor] shrinking right away. In fact, you might see [it] get bigger at first. In patients with visible or palpable tumors, it is very concerning after their second treatment to see that the [tumor is] getting bigger. Patient distress over the growth is intensified by the fact that we generally don’t scan people till a couple weeks after the fourth treatment, which is very unlike chemotherapy where you do a scan in a couple months and see if it is working. We give your body a sufficient chance to see whether the Yervoy treatment is working. So it’s really important to tell people that it takes time for the treatment to take effect, and that it’s not unusual to see the tumor grow before things get better.

Monitoring Yervoy's Immune-Related Side Effects

Assess and ask the patient about the following signs and symptoms associated with Yervoy's immune-related adverse events. Use the checklist on the this page to help successfully manage treatment with Yervoy.

Place your mouse over the blue dots to view detailed information on the immune-related side effects.

All content was adapted from the YERVOY Risk Evaluation and Mitigation Strategy (REMS) developed through a collaboration between Bristol-Myers Squibb and the FDA, available at yervoy.com.


Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
External Resources

MJH Associates
American Journal of Managed Care
Cure
MD Magazine
Pharmacy Times
Physicians' Education Resource
Specialty Pharmacy Times
TargetedOnc
OncNurse Resources

Blogs
Continuing Education
Discussions
Web Exclusives


About Us
Advertise
Advisory Board
Careers
Contact Us
Privacy Policy
Terms & Conditions
Intellisphere, LLC
2 Clarke Drive
Suite 100
Cranbury, NJ 08512
P: 609-716-7777
F: 609-716-4747

Copyright OncNursing 2006-2017
Intellisphere, LLC. All Rights Reserved.